Trigger Warning: This article discusses drug abuse, hallucinations, and death. Please read (or listen) at your discretion. Psst! If you’re more of a listener, we’ve got you. Do me a solid — picture this. A world where teenagers and young adults are encouraged by their peers to overdose on medicine in an attempt to get…
Trigger Warning: This article discusses drug abuse, hallucinations, and death.
Please read (or listen) at your discretion.
Psst! If you’re more of a listener, we’ve got you.
Do me a solid — picture this.
A world where teenagers and young adults are encouraged by their peers to overdose on medicine in an attempt to get high. And the worst? They’re rewarded for this behaviour.
Sounds… almost dystopian, doesn’t it?
Unfortunately, this scenario isn’t as hypothetical as you’d like to believe.
Ever heard of Benadryl? It’s a commonly used over-the-counter (OTC) antihistamine that is typically used to provide relief from allergy symptoms, such as sneezing, a runny nose, itching, and hives. It’s perfectly safe in the recommended dosages — absolutely nothing harmful about it.
But the Benadryl challenge pushes the body to the limit by taking much more than the recommended dosage — roughly tenfold the recommended per six hours.
This challenge involves participants taking 12-14 pills — almost double the daily recommended dosage. Benadryl, or diphenhydramine, is known to induce hallucinations upon overdose, which acted as the premise for the challenge.
This challenge began circulating on TikTok around 2020, causing the Food and Drug Administration (otherwise known as the FDA) to issue a public warning discussing the dangers associated with purposely passing the recommended dosage of medicinal drugs.
Diphenhydramine, the chemical name for Benadryl, acts as a deliriant — a type of substance that’s known for severe hallucinations, confusion and an altered sense of reality.
Deliriants (datura being one of them) are considered extremely unstable due to the unpredictable and harmful side effects of consuming them. They’re known to cause severe (and potentially terrifying) hallucinations, seizures, high blood pressure, difficulty breathing, delirium, and unconsciousness.
While Benadryl is perfectly safe in normal dosages, purposely overdosing on this household medicine has drastic effects — and unfortunately, there are case studies to prove this.
The Benadryl Challenge: An Unfortunate Case Study
Under normal circumstances, TikTok is a wonderful platform.
In case you haven’t heard of it already, it’s a popular social media platform where users can watch, create and share short videos, which include activity challenges.
The majority of TikTok users are comprised of the younger generation, who are impressionable and susceptible to participating in challenges without first examining the risks.
Sadly, this was also the case with 13-year-old boy Jacob Stevens, who passed away attempting the Benadryl challenge in April 2023. According to an interview with the young boy’s father, Justin Stevens, Jacob was at home with his friends, trying the challenge. Shortly after recording, his body began to have a seizure.
Unfortunately, the boy lost his life after six days on a ventilator.
“No brain scan, there was nothing there. They said we could keep him on the vent, that he could lay there but he will never open his eyes, he’ll never breathe, smile, walk or talk,” – Justin Stevens, in his interview with ABC6.
While TikTok trends are usually harmless (dance challenges, comedy skits, music), the Benadryl challenge is one that has caused much more harm than good; arguably no good at all.
The Challenge That Shook Social Media
While everyone enjoys scrolling through TikTok to kill some spare time every once in a while, it is clear that some challenges (such as the Bendaryl challenge) should never have made it to the face of TikTok.
With TikTok’s popularity skyrocketing in the coronavirus outbreak (roughly 2020) and the challenge beginning to circle TikTok around the same time, it’s no surprise that videos of the challenge were seen by millions of people.
But what is it about such challenges that make them go viral? What drives adolescents and young adults to participate in such a risky challenge?
Studies show that adolescents who are actively involved in TikTok challenges found that viewers put participants on a pedestal, considering participants to be special and cool.
The impressionable audience that TikTok is comprised of means that viewers may see participants of risky challenges as role models, also participating in popular challenges.
TikTok has already addressed this issue, banning searches for Benadryl on their app, with search results instead showing a screen that reads “Your safety matters”.
The page also advises on the dangers of certain online challenges. Searches similar to “benadryl challenge” such as “benad chall” and “benad challenge” will also pull up the same screen, as can be seen below.
Using the platforms that teenagers use (the ones most susceptible to the harms of the Challenge) and communicating in a language that the audience will understand is an important start. Healthcare professionals also need to be aware of this challenge and take any opportunity available to inform teenagers about the risks associated with this (e.g. when they request Benadryl from a pharmacy or doctor). – Jessica Pace, Associate Lecturer and Pharmacist
To further combat similar challenges in the future (and any future occurrences of the Benadryl challenge), action should be taken. The FDA has advised parents to store diphenhydramine and all other OTC medicines out of reach and sight of young children.
The Benadryl challenge stands today as a message to all social media users and participants of trends to consider their own health and well-being before pressing the record button.
Rest in peace, Jacob.
Music Credit: Music for Relax on YouTube.
Duprey, S. (2023, April 15). Local teen dies attempting Tik Tok challenge, parents warn other families. Retrieved September 27, 2023, from WSYX website: https://abc6onyourside.com/news/local/local-teen-dies-attempting-tik-tok-challenge-parents-warn-other-families-over-the-counter-medication-benadryl-overdose-ventilator-social-media-13-years-old?fbclid=IwAR0ABuiAF1BQl020L2k9DY1ATzmAFxyZIuuPPkRb6Uw5nlid2lLZF72t3yM
McHardy, M. (2023, April 23). What is the Benadryl challenge? New TikTok challenge that’s left 13-year-old dead. Retrieved from The Independent website: https://www.independent.co.uk/news/long_reads/world/tiktok-benadryl-challenge-death-13-year-old-b2325133.html
Patel, R., Pathak, M., Jain, A., & Lagman, J. (2023). Bringing to light the TikTok Benadryl challenge: A case of seizure from Benadryl overdose. Psychiatry Research Case Reports, 2(1), 100087. https://doi.org/10.1016/j.psycr.2022.100087
Research, C. for D. E. and. (2020). FDA warns about serious problems with high doses of the allergy medicine diphenhydramine (Benadryl). FDA. Retrieved from https://www.fda.gov/drugs/drug-safety-and-availability/fda-warns-about-serious-problems-high-doses-allergy-medicine-diphenhydramine-benadryl